Alert archive / Kansas / Frost Advisories in 2020
Frost Advisory 4, NWS Dodge City, KS
NWS Dodge City, KS issued this frost advisory at Oct 15, 2020, 4:24 AM CDT for 15 counties in Kansas. It took effect at Oct 16, 2020, 2:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2020, 4:24 AM CDT (09:24 UTC)
- In effect from
- Oct 16, 2020, 2:00 AM CDT
- Expired
- Oct 16, 2020, 9:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Morton County, KS, Ness County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2581 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 595 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
320 WWUS73 KDDC 150924 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 424 AM CDT Thu Oct 15 2020 KSZ030-043-044-061-062-074-075-084-085-152200- /O.NEW.KDDC.FR.Y.0004.201016T0700Z-201016T1400Z/ Trego-Scott-Lane-Hamilton-Kearny-Stanton-Grant-Morton-Stevens- Including the cities of Wakeeney, Scott City, Scott State Lake, Dighton, Syracuse, Lakin, Deerfield, Johnson City, Ulysses, Elkhart, and Hugoton 424 AM CDT Thu Oct 15 2020 /324 AM MDT Thu Oct 15 2020/ ...FROST ADVISORY IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 9 AM CDT /8 AM MDT/ FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Trego, Scott, Lane, Hamilton, Kearny, Stanton, Grant, Morton and Stevens Counties. * WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
4 follow-up statements
382 WWUS73 KDDC 151451 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 951 AM CDT Thu Oct 15 2020 KSZ061-062-074-075-161200- /O.UPG.KDDC.FR.Y.0004.201016T0700Z-201016T1400Z/ /O.NEW.KDDC.FZ.W.0001.201016T0700Z-201016T1400Z/ Hamilton-Kearny-Stanton-Grant- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, and Ulysses 951 AM CDT Thu Oct 15 2020 /851 AM MDT Thu Oct 15 2020/ ...FREEZE WARNING IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 9 AM CDT /8 AM MDT/ FRIDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Hamilton, Kearny, Stanton and Grant Counties. * WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ031-045-063-076-086-161200- /O.EXA.KDDC.FR.Y.0004.201016T0700Z-201016T1400Z/ Ellis-Ness-Finney-Haskell-Seward- Including the cities of Pfeifer, Hays, Ness City, Garden City, Sublette, Satanta, and Liberal 951 AM CDT Thu Oct 15 2020 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Ellis, Ness, Finney, Haskell and Seward Counties. * WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...A killing freeze is not expected. If cloud cover is less than expected, temperatures may fall below freezing for a few hours around sunrise Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ KSZ030-043-044-084-085-161200- /O.CON.KDDC.FR.Y.0004.201016T0700Z-201016T1400Z/ Trego-Scott-Lane-Morton-Stevens- Including the cities of Wakeeney, Scott City, Scott State Lake, Dighton, Elkhart, and Hugoton 951 AM CDT Thu Oct 15 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Trego, Scott, Lane, Hamilton, Kearny, Stanton, Grant, Morton and Stevens Counties. * WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...A killing freeze is not expected. If cloud cover is less than expected, temperatures may fall below freezing for a few hours around sunrise Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Turner/Springer
335 WWUS73 KDDC 151913 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 213 PM CDT Thu Oct 15 2020 KSZ061-062-074-075-161200- /O.CON.KDDC.FZ.W.0001.201016T0700Z-201016T1400Z/ Hamilton-Kearny-Stanton-Grant- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, and Ulysses 213 PM CDT Thu Oct 15 2020 /113 PM MDT Thu Oct 15 2020/ ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 9 AM CDT /8 AM MDT/ FRIDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Hamilton, Kearny, Stanton and Grant Counties. * WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ046-161200- /O.EXA.KDDC.FR.Y.0004.201016T0700Z-201016T1400Z/ Rush- Including the city of La Crosse 213 PM CDT Thu Oct 15 2020 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Rush County. * WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...A killing freeze is not expected. If cloud cover is less than expected, temperatures may fall below freezing for a few hours around sunrise Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ KSZ030-031-043>045-063-076-084>086-161200- /O.CON.KDDC.FR.Y.0004.201016T0700Z-201016T1400Z/ Trego-Ellis-Scott-Lane-Ness-Finney-Haskell-Morton-Stevens-Seward- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, Garden City, Sublette, Satanta, Elkhart, Hugoton, and Liberal 213 PM CDT Thu Oct 15 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Ellis, Ness, Finney, Haskell and Seward Counties. * WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...A killing freeze is not expected. If cloud cover is less than expected, temperatures may fall below freezing for a few hours around sunrise Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Turner
077 WWUS73 KDDC 160927 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 427 AM CDT Fri Oct 16 2020 KSZ030-031-045-046-161030- /O.CAN.KDDC.FR.Y.0004.000000T0000Z-201016T1400Z/ Trego-Ellis-Ness-Rush- Including the cities of Wakeeney, Pfeifer, Hays, Ness City, and La Crosse 427 AM CDT Fri Oct 16 2020 ...FROST ADVISORY IS CANCELLED... Clouds have kept temperatures much warmer overnight and any breaks in the clouds before sunrise will be very limited. $$ KSZ061-062-074-075-161400- /O.CON.KDDC.FZ.W.0001.000000T0000Z-201016T1400Z/ Hamilton-Kearny-Stanton-Grant- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, and Ulysses 427 AM CDT Fri Oct 16 2020 /327 AM MDT Fri Oct 16 2020/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS MORNING... * WHAT...Temperatures between 29 and 32. * WHERE...Hamilton, Kearny, Stanton and Grant Counties. * WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ043-044-063-076-084>086-161400- /O.CON.KDDC.FR.Y.0004.000000T0000Z-201016T1400Z/ Scott-Lane-Finney-Haskell-Morton-Stevens-Seward- Including the cities of Scott City, Scott State Lake, Dighton, Garden City, Sublette, Satanta, Elkhart, Hugoton, and Liberal 427 AM CDT Fri Oct 16 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Parts of western Kansas. * WHEN...Through 9 am. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
681 WWUS73 KDDC 161350 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 850 AM CDT Fri Oct 16 2020 KSZ061-062-074-075-161500- /O.EXP.KDDC.FZ.W.0001.000000T0000Z-201016T1400Z/ Hamilton-Kearny-Stanton-Grant- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, and Ulysses 850 AM CDT Fri Oct 16 2020 /750 AM MDT Fri Oct 16 2020/ ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS MORNING... Temperatures will warm above freezing in the next hour or two with the onset of daytime heating. $$ KSZ043-044-063-076-084>086-161500- /O.EXP.KDDC.FR.Y.0004.000000T0000Z-201016T1400Z/ Scott-Lane-Finney-Haskell-Morton-Stevens-Seward- Including the cities of Scott City, Scott State Lake, Dighton, Garden City, Sublette, Satanta, Elkhart, Hugoton, and Liberal 850 AM CDT Fri Oct 16 2020 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... Temperatures will warm above freezing in the next hour or two with the onset of daytime heating. $$ Springer
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 15, 4:02 AM CDT, 22 minutes earlier.
Area forecast discussion, Oct 15, 4:02 AM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 402 AM CDT Thu Oct 15 2020 .SYNOPSIS... Issued at 329 AM CDT Thu Oct 15 2020 Low 500mb heights will persist across Canada for the next week. This will continue to allow deep cold air to build across the northern tier of states. Given the strong zonal component to the mid to high level flow and high 500mb heights across the southern tier, it will be difficult to get this cold air to penetrate very far south. If it does so it will be quick, temporary surges, the magnitude of which are hard to predict more an a day or two out due to model vertical resolution issues. Daytime cloud cover can lead to much cooler high temperatures in these situations. With the high zonal momentum across Rockies, precipitation across the southern and central high plains will be very limited to zero. && .SHORT TERM...(Today through Friday) Issued at 329 AM CDT Thu Oct 15 2020 In the wake of the last cold front, temperatures will be cooler today with highs in the upper 50s to mid 60s. Surface high pressure will result in decreasing winds in the late afternoon. With light winds, frost could occur tonight. However, there is a strong mid level baroclinic zone across the central plains along with pockets of high humidity. This could lead to areas of mid level cloud, which would keep temperatures from bottoming out. It is hard to predict where these cloudy patches will be Friday morning; but those locations that happen to see clear breaks between 3 and 7 am could briefly experience temperatures not far from the freezing point. The best chance of this in across far western Kansas where the climatological first freeze is one to two weeks earlier than south central Kansas. Also, the best chance of having clear breaks may be along the I-70 corridor around Hays and Wakeeney. A frost advisory was issued for the far west and along I-70 into Trego county per collaboration with surrounding offices; but this is a low confidence issuance. Ahead of the next cool surge, a surface trough will develop in the lee of the Rockies Friday, with gusty southwest winds developing in the afternoon. Humidity will be as low as 15 to 20% so that fire weather is a concern. Temperatures will likely be warmer than indicated by the models and some locations could reach close to 70. .LONG TERM...(Friday night through Wednesday) Issued at 329 AM CDT Thu Oct 15 2020 A cold surge will occur in the lee of the Rockies Saturday night and Sunday with another reinforcing shot due Monday evening. The various models have been inconsistent with the magnitude of these cold surges. Due to the uncertainty, did not opt to collaborate any changes to the forecast. Despite the low level cold surges, given the mid level westerly momentum, any precipitation will likely be shunted off to the east, with only transient and shallow moisture on the high plains. With high 500mb heights along the Gulf Coast and the lack of frontal intrusions deep into the Gulf, moisture will be plentiful to our south and east. But until we have some amplification of the long wave pattern to our west, with southwesterly flow at mid levels and persistent surface troughing on the southern high plains, mainly dry weather will persist on the high plains. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1259 AM CDT Thu Oct 15 2020 North winds at 10 to 15 kts will persist through 21z as weak surface high pressure builds across the high plains. Winds will become light by 00z with the loss of daytime heating. VFR conditions can be expected through the period with only some cloud AOA100. && .FIRE WEATHER... Issued at 307 PM CDT Wed Oct 14 2020 A surface trough will develop on the high plains Friday afternoon, leading to south to southwest winds with frequent gusts to 30 mph. Temperatures will likely overachieve in this pattern so that lower RH values are likely than what the models are showing. We could get close to red flag criteria for several hours in the afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 37 68 48 / 0 0 0 0 GCK 59 35 67 43 / 0 0 0 0 EHA 60 35 67 45 / 0 0 0 0 LBL 62 37 68 45 / 0 0 0 0 HYS 59 35 63 47 / 0 0 0 0 P28 63 38 66 48 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Frost Advisory from 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Friday for KSZ030-043-044-061-062-074-075-084-085. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch FIRE WEATHER...Finch
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 9:51 AM CDT | Freeze Warning | DDC | Grant, Hamilton, Kearny, Stanton | 23 hr |
Nearby
Frost Advisories in Kansas, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.